Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 162, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 28, 2008, 8:15 PM EDT for Sevier County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2008, 8:15 PM EDT (00:15 UTC)
- Expired
- Jun 28, 2008, 8:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
County Sevier County, TN
The radar
The Knoxville radar (KMRX), 44 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1343 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:40 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 28, 2:40 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SAT JUN 28 2008 .SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT APPROACHING THE OHIO RIVER VALLEY...WITH A HOT AND HUMID AIR MASS ACROSS THE FORECAST AREA. LOCAL RADARS REVEAL SOME SCATTERED CONVECTION BEGINNING TO DEVELOP...AS A WEAK UPPER-LEVEL SHORT WAVE OVER THE CENTRAL TN RIVER VALLEY CREATES A MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA. AS A RESULT... EXPECT SCATTERED CONVECTION TO CONTINUE THIS AFTERNOON AND EVENING WITH SOME STORMS POSSIBLY BECOMING SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. AN UNSEASONABLY STRONG UPPER-LEVEL TROUGH WILL BEGIN TO AMPLIFY ACROSS THE OHIO RIVER VALLEY LATER TONIGHT... WITH A BETTER CHANCE FOR ORGANIZED CONVECTION AFTER MIDNIGHT AND INTO SUNDAY MORNING AS THE COLD FRONT SLOWLY APPROACHES THE FORECAST AREA. GFS MODEL SEEMS TO INDICATE THE DEVELOPMENT OF AN MCS OVER THE LOWER MS VALLEY THIS EVENING...WHICH MAY THEN AFFECT THE FORECAST AREA AFTER MIDNIGHT. BOTH THE GFS AND WRF MODELS CONTINUE TO INDICATE AN OVERALL SLOWER PROGRESSION TO THIS UPPER TROUGH AND ASSOCIATED COLD FRONT...WITH THE POSSIBILITY OF MORE CONVECTIVE ACTIVITY LINGERING INTO THE AFTERNOON HOURS ON SUNDAY. RIGHT NOW IT APPEARS THAT FRONTAL PASSAGE WILL BE AROUND 00Z ON SUNDAY EVENING. AS FOR TEMPS...GUIDANCE TEMPS SEEM TO BE IN GENERAL AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE. .LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE WILL BE IN CONTROL TUESDAY AND WEDNESDAY FOR DRY WEATHER. THERE IS SOME MODEL DIFFERENCES WITH TIMING AND TRACK OF THE NEXT SYSTEM PROGGED TO REACH INTO THE REGION AROUND THE FRIDAY/SATURDAY TIME FRAME. FOR NOW...WILL KEEP LOW POPS FOR THIS PERIOD...GENERALLY AROUND 20 PERCENT. GUIDANCE NUMBERS LOOKS REASONABLE AND STAYED LOOK. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 71 84 64 83 58 / 60 60 30 20 10 KNOXVILLE AIRPORT, TN 72 83 65 81 56 / 60 60 30 20 10 OAK RIDGE, TN 71 83 64 81 56 / 60 70 30 20 10 TRI CITIES AIRPORT, TN 65 81 60 78 53 / 60 60 40 20 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG/MJB
Hazardous weather outlook, Jun 28, 3:19 AM EDT, 16 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 319 AM EDT SAT JUN 28 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-290730- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 319 AM EDT SAT JUN 28 2008 /219 AM CDT SAT JUN 28 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TONIGHT AS WELL AS A COLD FRONT APPROACHES THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...BRINGING A BETTER CHANCE FOR ORGANIZED SEVERE WEATHER. THE BEST CHANCE FOR SEVERE STORMS APPEARS TO BE SUNDAY MORNING. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...DUE TO THE ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY MORNING WHEN THE COVERAGE OF SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.
In the hours before
Special weather statement, Jun 28, 7:53 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 753 PM EDT SAT JUN 28 2008 TNZ014>017-038>040-042-044-070-VAZ001-002-005-290100- CLAIBORNE-GRAINGER-HAMBLEN-HANCOCK-HAWKINS-JEFFERSON-LEE-NORTHWEST COCKE-NORTHWEST GREENE-SCOTT-SULLIVAN-WASHINGTON-WISE- 753 PM EDT SAT JUN 28 2008 ...STRONG THUNDERSTORMS WILL BE AFFECTING CLAIBORNE...COCKE... GRAINGER...GREENE...HAMBLEN...HANCOCK...HAWKINS...JEFFERSON...LEE... SCOTT...SULLIVAN...WASHINGTON AND WISE COUNTIES... AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES SOUTHEAST OF PONZA TO WHITE PINE...MOVING EAST AT 31 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. SUSTAINED WINDS OR GUSTS UP TO 40 TO 50 MPH...HAIL OF PEA TO LESS THAN PENNY SIZE...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THESE THUNDERSTORMS. ANY FURTHER STRENGTHENING OF THESE STORMS MAY REQUIRE ISSUANCE OF A WARNING. 17
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 8:00 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 45 min |
| Jun 28, 9:55 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Unicoi | 50 min |
| Jun 28, 8:44 PM EDT | Severe Thunderstorm Warning | MRX | Cherokee, Clay | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.